November 13, 1995
Media Contact: John Cramer
Phone: (410) 955-1534
A Johns Hopkins study suggests that as some people age, their risk for coronary artery disease rises because a genetic change in their heart's blood vessels makes the vessels unable to benefit from estrogen.
This is the first study to show that deactivation of the estrogen receptor gene occurs in cardiovascular tissue, the Hopkins scientists report. The process, called methylation, appears to cripple or weaken the tissue's response to the female hormone estrogen. Many studies indicate estrogen replacement therapy reduces heart disease risk by about 50 percent in post-menopausal women by improving blood flow to the heart.
"The findings are preliminary, but our ultimate goal is to help explain why some women respond better to estrogen replacement therapy and to find a way to prevent or reverse methylation in cardiovascular tissue," says Wendy S. Post, M.D., the study's lead author and a cardiology fellow. A drug to keep the gene active may reduce the risk of cardiovascular disease in some patients, she says.
The Hopkins investigators examined normal and diseased heart blood vessels and fatty deposits in the vessels in 41 men and women over age 37. They found the gene had been inactivated by methylation to a greater extent in the diseased tissue than in the healthy tissue. The results suggest the gene may be inactivated in the atrium (the heart's upper chambers) as a result of natural aging and contributes to atherosclerosis, a build-up of fatty deposits in the blood vessels to the heart, says Post.
It is unclear why methylation, which occurs differently in various tissues of the body, happens only in some people. It has been shown to deactivate the estrogen receptor gene, which may act as a tumor suppressor gene, in the colon and is linked to colon cancer. One drug currently used in cancer chemotherapy partially reverses methylation.
Other authors of the study were Alan Heldman, M.D., Mark Sussman, M.D., Pamela Ouyang, M.D., Pascal Goldschmidt-Clermont, M.D., and Jean-Pierre Issa, M.D.